Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 4469  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
 :: Next article
 :: Previous article 
 :: Table of Contents
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::Related articles
 ::  Article in PDF (9 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 


  IN THIS Article
 ::  Introduction
 ::  Case report
 ::  Discussion
 ::  Acknowledgments
 ::  References

 Article Access Statistics
    Viewed10954    
    Printed146    
    Emailed5    
    PDF Downloaded94    
    Comments [Add]    
    Cited by others 1    

Recommend this journal


   
CASE REPORT
Year : 1990  |  Volume : 36  |  Issue : 4  |  Page : 225-6

Full thickness skin necrosis following intramuscular injection (a case report).


Department of Paediatric Surgery, Kasturba Medical College, Manipal, Karnataka.

Correspondence Address:
Department of Paediatric Surgery, Kasturba Medical College, Manipal, Karnataka.




How to cite this article:
Radhakrishna R, Rao P L. Full thickness skin necrosis following intramuscular injection (a case report). J Postgrad Med 1990;36:225


How to cite this URL:
Radhakrishna R, Rao P L. Full thickness skin necrosis following intramuscular injection (a case report). J Postgrad Med [serial online] 1990 [cited 2019 Dec 6];36:225. Available from: http://www.jpgmonline.com/text.asp?1990/36/4/225/823




  ::   Introduction Top

Large skin defects in children usually follow burns, trauma or surgery for malignancy. Full thickness skin loss following an intra-muscular injection is an uncommon complication and one such case is reported here.

  ::   Case report Top

SP, a 7-year-old girl, was admitted with a large area of blackish discolouration of the skin of 9 days' duration over the right deltoid region. She had an injection of Novalgin into the right deltoid muscle 4 days prior to the onset of the discolouration.
On examination, there was a 15 cm x 8 cm large area of skin necrosis over the right deltoid with painful restriction of the movements of shoulder joint (See [Figure - 1]). There was no istal neurovascular deficit. The patient was admitted and started on antibiotics. Two weeks later, slough excision was done under general anaesthesia. Split thickness skin grafting was done 3 weeks later. At discharge after a total hospital stay of 2 months, she had a normal range of shoulder movements.

  ::   Discussion Top

The skin overlying a muscle is supplied by branches of the vessel supplying the muscle. There are two types of blood supply to skin - musculocutaneous and direct cutaneous[1].
The former consists of a large number of perforators from the segmental vessel, each supplying a small area of skin; in the later a few perforators are present, each supplying a larger area of skin.
Vascular complications following improper intramuscular injections are uncommon, but important in that they may even lead to gangrene and loss of limb[2],[3],[4]. The cause of necrosis in this child is probably because of prolonged spasm of the perforator vessel due to perivascular injection of the drug, or thrombosis secondary to intravascular injection. Aspiration before any intramuscular injection can prevent inadvertent intravascular injection but not perivascular injection, which was possibly the cause in this patient. The extent of skin necrosis suggests that the skin over deltoid has direct cutaneous type of blood supply.

  ::   Acknowledgments Top

We wish to thank the Medical Director and the Medical Superintendent of Kasturba Hospital and the Principal of Kasturba Medical College for allowing us to publish this article.

  ::   References Top

1. Converse JM. Transplantation of skin: Grafits and flaps. In: "Reconstructive Plastic Surgery", (Ed). Philadelphia: Converse JM, WB Saunders Co; 2nd Edition (1977), vol. 1, pp 191-193.  Back to cited text no. 1    
2.Dhar A, Bagga D, Tareja SB. Extremity gangrene following intra muscular injection. Indian Paediatrics 1988; 25:1209-1211.  Back to cited text no. 2    
3.Knowles JA. Accidental intra-arterial injection of penicillin. Amer J Dis Child 1966; 111:552-556.  Back to cited text no. 3    
4.Sengupta S. Gangrene following intra-arterial injection of procaine pencillin. Aust NZJ Med 1976; 6:71-73.   Back to cited text no. 4    

Top
Print this article  Email this article
Previous article Next article
Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow